Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 53, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 30, 2016, 2:08 PM MDT for Colfax County, Harding County, Mora County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2016, 2:08 PM MDT (20:08 UTC)
- Expired
- May 30, 2016, 2:34 PM MDT
- In force
- 26 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Colfax County, NM, Harding County, NM, Mora County, NM
The radar
The Cannon AFB radar (KFDX), 185 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3178 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
835
WUUS55 KABQ 302008
SVRABQ
NMC007-021-033-302100-
/O.NEW.KABQ.SV.W.0053.160530T2008Z-160530T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
208 PM MDT MON MAY 30 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MORA COUNTY IN NORTHEASTERN NEW MEXICO...
NORTHWESTERN HARDING COUNTY IN NORTHEASTERN NEW MEXICO...
SOUTH CENTRAL COLFAX COUNTY IN NORTHEASTERN NEW MEXICO...
* UNTIL 300 PM MDT
* AT 208 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
SOUTHWEST OF ABBOTT...OR 13 MILES SOUTHEAST OF SPRINGER...MOVING
SOUTHEAST AT 5 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN MORA...NORTHWESTERN HARDING AND SOUTH CENTRAL COLFAX
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3622 10415 3595 10447 3616 10463 3636 10437
TIME...MOT...LOC 2008Z 298DEG 5KT 3622 10443
HAIL...1.00IN
WIND...60MPH
$$
501 follow-up statement
158
WWUS55 KABQ 302034
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
234 PM MDT MON MAY 30 2016
NMC007-021-033-302044-
/O.CAN.KABQ.SV.W.0053.000000T0000Z-160530T2100Z/
MORA-HARDING-COLFAX-
234 PM MDT MON MAY 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORA...
NORTHWESTERN HARDING AND SOUTH CENTRAL COLFAX COUNTIES IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3622 10415 3595 10447 3616 10463 3636 10437
TIME...MOT...LOC 2033Z 298DEG 5KT 3620 10439
$$
40What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 11:45 AM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 30, 11:45 AM MDT, 2 hours 23 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1145 AM MDT MON MAY 30 2016 .AVIATION... 18Z TAF CYCLE Overall convective activity in the form of SH/TS will be more across the entire area compared to yesterday. Although less strong to severe storms across the eastern plains. High based virga...drier SH/TS will impact western/central areas and lead to gusty and erratic wind at times. Immediate impact looks to be ROW. The most organized activity is expected to affect ROW later today. More hit and miss at the other terminal sites. Used quite a bit of VCSH through the evening. Low cig signature doesnt appear to be as prevalent tonight but some impacts possible at TCC/ROW as the dryline pushes back into the forecast area. 50 && .PREV DISCUSSION...337 AM MDT MON MAY 30 2016... .SYNOPSIS... A low pressure system is sluggishly moving over southern California and western Arizona. Dry air is preceding this system over western and central New Mexico, however in eastern New Mexico the surface dryline has invaded. The dryline, separating moist air to the east and dry, warm air to the west will slosh around the eastern tier of the state today. This feature will trigger some showers and thunderstorms, some of which could turn strong to severe this afternoon and into the early evening over eastern New Mexico. If any showers or storms develop in western New Mexico today, they will produce little, if any, rainfall. Temperatures will be fairly seasonable for late May today. A cold front will enter northeastern New Mexico on Tuesday where additional storms are expected. By Tuesday night the front will spill farther south and west through much of of New Mexico, bringing gusty winds, cooler temperatures, and an increase in moisture. This will signify a cooler, wetter weather pattern for Wednesday and Thursday. && .DISCUSSION... Upper low circulation is evident on water vapor imagery over the American Southwest with a pronounced dry slot rounding the base. Some smaller scale short wave perturbations have preceded the low with one currently lifting into western NM. The dry slot aloft should advance further into NM today. Still, unstable conditions and just enough mid level moisture will be present for some virga and dry storms to develop over the western to northern high terrain of NM this afternoon. Gusty winds will accompany the few sprinkles that might fall in these zones. Today's forecast challenge for eastern NM remains focused on the evolution of the dryline. Currently it has made another run much farther than any synoptic models advertised. While this is not all that surprising, it still makes it difficult to know exactly how far east the dryline will mix this afternoon. The high resolution models such as the RAP and HRRR seemed to have a much better handle on the dryline evolution yesterday, so that was a strong consideration for today's forecast. Feel that some 40s to 50s dewpoints will stand their ground over much of the eastern plains today, yielding some isolated to scattered showers/storms with the potential for some strong to severe cells again. Accordingly, the max temperatures were nudged down a few degrees in the eastern plains to account for the moderation effects of the moisture and clouds from convection. On Tuesday, the cold front is expected to back into northeastern NM. Moisture advection and surface convergence will help ignite storms along and near the boundary Tuesday afternoon with potential for more strong storms. The repetitive pattern of dry, warm, and breezy conditions persists in western NM with another threat of dry storms/virga. The front will be the catalyst that induces a shift to a much cooler, wetter pattern by mid week. Tuesday night, gusty winds will accompany the front as it slides down the eastern plains and advances west beyond the central mountain chain of NM. This will produce a canyon wind event, but at this time the speeds do not appear too rambunctious. Higher dewpoints will spread across the state with the progression of the front, fueling storms Wednesday and Thursday, with enough moisture leftover for recycling on Friday. Upslope areas will fare the best during the mid to late week period as the upper low crosses just south of the bootheel of NM and into south TX. By the upcoming weekend, a highly amplified ridge of high pressure will set up over the western U.S. with any storms likely relying on diurnal heating and localized upslope. After the cooler stint in the middle to latter part of the work week, temperatures should rebound this weekend, getting back closer to average for early June. 52 && .FIRE WEATHER... A tale of two weather regimes the next couple of days, then becoming cooler and not as dry for most locales. The west will continue to be bone dry with high haines, fair to poor rh recoveries tonight, and potential for dry showers and storms today through Tuesday night. The east will see the dryline retreat eastward this afternoon, after having reached the central mountain chain early this morning, and return westward tonight, although perhaps not as forcefully or as far. A few strong to severe storms are possible this afternoon east of the Pecos Valley, or along and east of the dryline, wherever that may be. Model opinion is varied, to say the least, exactly where the dryline will be located this afternoon, with HRRR and RAP farther west and the GFS mixing it out much farther east. Leaned toward the farther westward location in the grids. A cold front will push into the eastern plains tuesday, then through the central mt chain tuesday night on gusty east winds. The low level moisture surges farther west Wednesday/Wednesday night, and may seep to areas between the contdvd and the arizona border. Consequently, chances for convection with wetting rain will increase a bit over much of the west, and humidities will increase, especially between the Rio Grande Valley and the contdvd. However, chances for convection, and wetting rain, are still the best across the northern mts, portions of the central mt chain and eastern plains Tuesday through Thursday before tapering off. High temperatures will be near to below average Wednesday through Friday, and warm to within plus or minus 5 degrees or so of average for the upcoming weekend. Vent rates today will be excellent, and mostly good to excellent Tuesday. Vent rates, along with mixing heights, decrease Wednesday and Thursday, especially in the northern mts, northeast highlands and portions of the east central, where some pockets of fair to poor rates may be found. Rates improve Friday but decrease again Saturday as an upper ridge builds over the southern Rockies. The ridge will lead to a decrease in humidities, in particular from the Rio Grande Valley westward next Saturday and Sunday. Chances for convection look to taper down, and may be more limited to the higher terrain and then the adjacent lower elevations as cells drift to the south and southeast. Another front may impact the eastern plains over the weekend, but doesn't look as strong as the Tuesday/Wednesday front. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 30, 5:03 AM MDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 503 AM MDT MON MAY 30 2016 NMZ501>540-311200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 503 AM MDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG THE DRYLINE IN EASTERN NEW MEXICO. SOME STORMS COULD TURN STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE INTO THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL ENTER NORTHEASTERN NEW MEXICO ON TUESDAY. INCREASED MOISTURE AND INSTABILITY ALONG THE FRONT WILL LEAD TO THE POTENTIAL FOR ADDITIONAL STRONG STORMS TUESDAY AFTERNOON AND EVENING. AN ACTIVE STRETCH OF SCATTERED TO FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS IS EXPECTED WEDNESDAY AND THURSDAY. A FEW STRONG STORMS CANNOT BE RULED OUT DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WITHIN EASTERN NEW MEXICO ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG THUNDERSTORM WIND GUSTS TO THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X. 52
In the hours before
Special weather statement, May 30, 1:55 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 155 PM MDT MON MAY 30 2016 NMZ527-528-531-302030- HARDING COUNTY-RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS- 155 PM MDT MON MAY 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA...NORTHWESTERN HARDING AND SOUTHEASTERN COLFAX COUNTIES UNTIL 230 PM MDT... AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SPRINGER...MOVING EAST AT 15 MPH. PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SPRINGER...ABBOTT...MILLS AND CHICOSA LAKE STATE PARK. THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 411 AND 412. OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATIONS MILLS CANYON CAMPGROUND...RIM CAMPGROUND...AND CHICOSA LAKE STATE PARK. MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA. && LAT...LON 3603 10461 3635 10462 3652 10418 3605 10411 TIME...MOT...LOC 1954Z 256DEG 12KT 3629 10446 CL
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 1:55 PM MDT | Special Weather Statement | ABQ | Colfax | 35 min |
| May 30, 2:59 PM MDT | Special Weather Statement | ABQ | Harding | 31 min |
| May 30, 3:08 PM MDT | Special Weather Statement | ABQ | 37 min | |
| May 30, 3:26 PM MDT | Special Weather Statement | ABQ | Harding | 49 min |
| May 30, 3:28 PM MDT | Special Weather Statement | ABQ | Guadalupe | 32 min |
| May 30, 3:38 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay, San Miguel | 37 min |
| May 30, 3:58 PM MDT | Special Weather Statement | ABQ | Lincoln | 32 min |
| May 30, 5:07 PM MDT | Special Weather Statement | ABQ | Union | 23 min |
| May 30, 5:28 PM MDT | Special Weather Statement | ABQ | De Baca | 32 min |
| May 30, 5:43 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca | 18 min |
| May 30, 5:54 PM MDT | Special Weather Statement | ABQ | Lincoln | 36 min |
| May 30, 5:59 PM MDT | Special Weather Statement | ABQ | 16 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.